Sex and the Depressive Part 4

Posted on 16/12/2016

I write this nearly 3 weeks into trying a new antidepressant which isn’t supposed to have sexual side effects; namely Valdoxan.

As detailed in previous posts, for the past 3 nearly 4 years I have been on a type of antidepressant called an SSRI (selective serotonin reuptake inhibitor). For many, but not all, these drugs are notorious for their negative sexual side effects. I was one of the unlucky ones. And a couple of months ago I decided enough was enough. It was time to tackle sex and my mental health.

Three weeks ago I managed to convince my doctor to try me on a new type of antidepressant which is supposed to have very few side effects, and none of them sexual (as a bonus, coming off them is supposed to be easier too). Catch up on my last post for more details.

So, how’s it been?

Interesting!

I took my first dose on a Tuesday night, as instructed, after having 3 days off my old pills. You are supposed to take Valdoxan of an evening, because they work on your melatonin levels which, in turn, have an effect on your circadian rhythms. Basically, they make you sleep.

Within 30 minutes it was like I’d been spiked. I was aware of everything going on, but became incredibly drowsy and wobbly, and felt like I was having an outer body experience. I had no choice but to get to bed sharpish before I lost all control of my limbs.

My head hit the pillow…and I passed out for 10 hours straight. I don’t actually think I moved. According to my husband I was still dead to the world when he got up. I remember nothing – a deep dreamless sleep.

But when I did wake up, that sense of wooziness and disorientation remained. I almost fell over getting out of bed, and it took me hours to get myself showered and dressed. Everything felt as if in slo-mo.

This is why they are very clear about not driving and operating heavy machinery on the info pack – I doubt I should have been in control of the kettle that day.

The rest of that first day was pretty horrible. Not totally due to the Valdoxan, but predominantly, I feel, to the withdrawal symptoms  from my previous SSRI medication coming out of my system.

I’ve always suffered terribly with changes in dose and trying to come off SSRIs before (Citalopram was evil). I basically spent the whole of Wednesday (day 1) in a soggy heap of despair, crying at Christmas adverts on the TV. An utter woozy mess. Even the dog got sick of me.

Thursday was a little better. I was still very woozy in the morning (walking the dog was a mistake, I wasn’t in complete control of my faculties and kept having those out of body moments). I had to get the train to an appointment in town, and couldn’t actually walk and talk at the same time. It was actually pretty terrifying.

By 2pm that afternoon, it was as if I felt something lift. By 3pm, it felt like my head was (almost) my own.

And each day, for the next week, I found myself waking with the same feeling of disorientation and wobbly legs, but feeling clearer earlier and earlier throughout the day. I didn’t allow myself to drive at all for the first week.

And then something happened. Exactly one week after starting Valdoxan, I was reading the winning piece of erotica by Ella Scandal in a completion run by Eroticon and Sinful Press. And I felt something. A hunger. Raw desire.

I think my husband thought I was possessed when I dragged him upstairs, stripping along the way.

And everything was… different. I could feel EVERYTHING. And it felt amazing. Every touch resonated throughout. I didn’t need to force my head to concentrate, gritting my teeth to try and coax myself to orgasm. It felt natural. And I orgasmed completely without difficulty. 6 times.

I’ve said in the past that, when I was depressed, everything was numb. On the SSRIs, my head felt clearer but left my body numb instead.

Valdoxan has given me my body back.

Sincerely hoping it wasn’t a fluke, I have paid attention to how I’ve been feeling over the last 2 weeks. And it wasn’t a fluke.

It may sound sad, but I actually get surprised by how my body reacts. I’ll suddenly become aware of sensations I haven’t truly felt for years (hubby cheekily pinched my nipple, and the jolt that went through me literally shocked me).

That’s not to say that everything is perfect. I still have to take mornings as they come – sometimes I’m fine at 8am, sometimes I just need to take it slow until about midday. But those mornings are becoming further in-between.

I am sleeping much better, and I’m sure this is also having a positive effect on my mood. My previous meds seemed to keep me in this state of semi-consciousness for most of the night. Though I’ve found my dreams becoming lot more vivid and, quite frankly, odd. But I’ll take that.

And I’m not a walking horn-dog. But I am certainly more reactive and able to enjoy sex than before. It would be interesting to see how this improves over time.

I’ve kept an eye out for signs of potential liver failure – a yellowing of my skin tone, bruising more easily, yellow urine, paler stools, pain in my abdomen. But I’m happy to say I’ve experienced none of these.

On Monday morning next week, I am back at the doctors. I will learn if they are going to continue funding Valdoxan for me (as it’s 30 times more expensive than the Citalopram and Sertraline I was in previously, they might not). However, as those previous SSRI medications will be out of my system by that point, there is no way I am going back on them. So whatever happens, they will have to either keep me on them for a longer trial or find another alternative.

I will also need to have another blood test to check my liver function. Just because I feel fine doesn’t mean that the Valdoxan isn’t having potentially harmful effects on my liver. And if it is, it doesn’t matter if they agree to fund it or not. I won’t be able to stay in it anyway.

Fingers crossed on all fronts for Monday…

 

Previously…

Part 1

Part 2

Part 3

 

Up next…

Part 5

 

 

As usual, this article isn’t intended as medical advice, but is merely an account of my own experiences. Do not make any changes to your meds without talking to your doctor.

Leave a Reply

Your email address will not be published. Required fields are marked *

%d bloggers like this: